Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 14, NWS Twin Cities, MN

June 2, 2020Faribault County, Freeborn County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 2, 2020, 6:32 PM CDT for Faribault County, Freeborn County, Minnesota. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 6:32 PM CDT (23:32 UTC)
Expired
Jun 2, 2020, 7:30 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Faribault County, MN, Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:35 PM CDTTSTM WND DMGNw Albert Lea, MNPHOTO SHARED ON TWITTER OF A LARGE TREE DOWN.
Jun 2, 6:53 PM CDTTSTM WND DMG1 E Myrtle, MNDELAYED REPORT - LARGE TREE BLOWN DOWN, TIME ESTIMATED FROM RADAR.
Jun 2, 7:05 PM CDTTSTM WND DMG6 Ne Myrtle, MNSEMI OVERTURNED ON FREEBORN CO RD 2.
Jun 2, 7:15 PM CDTTSTM WND GST 612 N Albert Lea, MNAWOS STATION KAEL ALBERT LEA AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-557 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS53 KMPX 022332
SVRMPX
MNC043-047-030030-
/O.NEW.KMPX.SV.W.0014.200602T2332Z-200603T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT Tue Jun 2 2020

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Freeborn County in south central Minnesota...
  Southeastern Faribault County in south central Minnesota...

* Until 730 PM CDT.

* At 631 PM CDT, a severe thunderstorm was located over Twin Lakes,
  or 8 miles south of Albert Lea, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Albert Lea, Alden, Glenville, Emmons, Bricelyn, London, Hayward,
  Mansfield, Twin Lakes, Conger, Kiester and Walters.

This includes the following highways...
 Interstate 35 between mile markers 1 and 12.
 Interstate 90 between mile markers 135 and 154, and between mile
markers 161 and 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4371 9378 4366 9305 4350 9305 4350 9390
TIME...MOT...LOC 2331Z 263DEG 29KT 4353 9343 

HAIL...1.00IN
WIND...60MPH
 
$$

JRB
1 follow-up statement
956 
WWUS53 KMPX 030017
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
717 PM CDT Tue Jun 2 2020

MNC043-030026-
/O.CAN.KMPX.SV.W.0014.000000T0000Z-200603T0030Z/
Faribault MN-
717 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FARIBAULT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Minnesota.

LAT...LON 4369 9356 4366 9305 4350 9305 4350 9360
TIME...MOT...LOC 0016Z 274DEG 38KT 4358 9327 

$$

MNC047-030030-
/O.CON.KMPX.SV.W.0014.000000T0000Z-200603T0030Z/
Freeborn MN-
717 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN FREEBORN COUNTY...

At 716 PM CDT, a severe thunderstorm was located over Glenville, or 7
miles southeast of Albert Lea, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Albert Lea, Alden, Glenville, Emmons, London, Hayward, Twin Lakes,
Conger and Myrtle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4369 9356 4366 9305 4350 9305 4350 9360
TIME...MOT...LOC 0016Z 274DEG 38KT 4358 9327 

HAIL...1.00IN
WIND...60MPH
 
$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 4:03 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 2, 4:03 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 403 PM CDT Tue Jun 2 2020

A rather complex convective scenario is unfolding today. A QLCS
stretching from northwest WI to central and west central MN is
maintaining its intensity as it sinks southward this afternoon.
This activity is begin driven by relatively modest MUCAPE and
steep mid level lapse rates. Bulk shear is also modest at less
than 30 kts. The lapse rates have allowed some cores to produce
brief instances of dime to as large as golfball size hail within
the entire extent of the line, but individual cores haven't
persisted for more than 10 to 15 minutes due to the lack of shear
making them impossible to warn for. The surface front is located
across southern Minnesota and MUCAPE increases with southward
extent from the current line of storms. It is not entirely clear
how the transition from the northern activity to southern activity
will occur. The current thinking is the ongoing activity may just
continue sinking to the southeast slowly and become more intense
as it gradually becomes more surface based, while additional
cells (potentially supercells with very large hail and damaging
winds) begin to develop ahead of the current activity near the
surface front toward 00Z. An increasing heavy rain threat is also
developing if the short wave to the north orphans the QLCS in a
east-west fashion early this evening. Flash flood guidance is
only 1-1.5 inches within 3 hours in the metro.

Convection will eventually sink southeast this evening with clear
skies overnight into Wednesday. Highs Wednesday will be continued
warm with boundary layer profiles supporting highs in the mid
80s.

.LONG TERM...(Thursday through Tuesday)
Issued at 403 PM CDT Tue Jun 2 2020

Zonal flow will dominate for the rest of the week before ridging
builds across the Plains this weekend and early next week.

A short wave on the southern flank of a larger system over
southern Canada will traverse the Upper Midwest late Thursday and
Thursday night. This could spark a complex of showers and storms
and there is a Marginal Risk in place across southwestern MN.
Moisture will increase ahead of this feature with pwats rising
toward 1.75 inches, but weak lapse rates may greatly limit the
amount of instability this far north.

The ridging will bring warmer temps in Sunday and Monday following
the passage of a surface warm front. A trough over the Rockies
will allow a feed of robust moisture advection northward into the
Upper Midwest. At the same time, newly named Tropical Storm
Cristobal in the Gulf could be making landfall somewhere on the
northwestern Gulf Coast early next week. The timing of the
trough's advancement eastward next week could allow that system to
directly or indirectly impact the CWA. GFS brings a plume of pwats
greater than 2.25 inches up along the cold front axis into the
region Tuesday. ECMWF is farther east, however indirect moisture
advection would still likely enhance any rainfall totals in
thunderstorm activity with the fropa. This will need to be watched
for a significant flood risk somewhere over the region.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 620 AM CDT Tue Jun 2 2020

VFR conditions with mostly clear skies are expected this morning,
and then widespread thunderstorms are expected across central and
southern MN this afternoon and early evening. A southwest to
northeast oriented line of activity looks to push in from the
eastern Dakotas, possibly reaching northern/western sites between
16z and 19Z (KAXN/KSTC), and central/southern sites
(KRWF/KMSP/KMKT) between 20Z and 22Z. The eastward extent of the
thunderstorms is a bit uncertain, but any activity that holds
together would reach WI sites (KRNH/KEAU) after 22Z. Given more
warm and humid air in place over southern MN, the storms look to
have the potential to be stronger at KRWF and KMKT. Large hail and
strong winds are the greatest risks. Additional (supercell)
storms may develop late this afternoon ahead of the main line, but
those still look to occur south of the TAF sites. MVFR ceilings
and MVFR/IFR look the most probable with the storms.

KMSP...There's been fairly decent consistency pointing toward the
22Z-02Z time frame as having the highest chance of thunderstorm
activity. Large hail cannot be ruled out with this activity, along
with strong wind gusts.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW at 5-10 kts.
Thu...VFR. Evening MVFR/TSRA possible. Wind SW at 10 kts bcmg NW
at 10-20 kts.
FRI...VFR with chance of MVFR/TSRA. Wind NW 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...Borghoff
LONG TERM...Borghoff
AVIATION...LS
Hazardous weather outlook, Jun 2, 4:32 AM CDT, 14 hours before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
432 AM CDT Tue Jun 2 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
030945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
432 AM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this afternoon and evening,
generally along and south of an Olivia, to Twin Cities metro, to
Bloomer Wisconsin line. Large hail and damaging winds are the
primary threats. In addition, some storms may produce torrential
rain which could lead to isolated flooding issues. The greatest
threat for severe storms is from southern Minnesota to west
central Wisconsin, or along and south of a New Ulm, to Red Wing,
to Eau Claire line, where there is an Enhanced Risk of severe
storms. There is also a risk for tornadoes in this area, but it
is low.

Heat and humidity will remain in place today, with heat indices
in the low to mid 90s expected in east central and south central
Minnesota and west central Wisconsin. Once the afternoon showers
and thunderstorms move in, heat indices will reduce.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms are possible Thursday, and from Saturday
night into Monday. There is a marginal risk of severe storms in
southern Minnesota on Thursday.

Stay tuned to future outlooks for information about the severe
weather potential with the weekend thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and evening.

In the hours before

Local storm report, Jun 2, 5:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
545 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          4 W WALDORF             43.93N 93.77W
06/02/2020                   BLUE EARTH         MN   TRAINED SPOTTER

&&

BORGHOFF
Local storm report, Jun 2, 5:57 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 S PEMBERTON           43.98N 93.78W
06/02/2020  E1.00 INCH       BLUE EARTH         MN   PUBLIC

&&

BPH
Local storm report, Jun 2, 5:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 S PEMBERTON           43.98N 93.78W
06/02/2020                   BLUE EARTH         MN   PUBLIC

            REPORT OF DOWNED TREE BRANCHES ACROSS THE
            ROAD. SOME LARGER THAN 12 INCH IN DIAMETER.

&&

BPH
Local storm report, Jun 2, 6:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             WALDORF                 43.94N 93.70W
06/02/2020  E1.75 INCH       WASECA             MN   STORM CHASER

            REPORTED VIA TWITTER AS SLIGHTLY LARGER THAN
            A GOLF BALL. PHOTO INCLUDED. TIME ESTIMATED.

&&

MKM
Local storm report, Jun 2, 6:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     ALBERT LEA              43.65N 93.37W
06/02/2020  M63 MPH          FREEBORN           MN   ASOS

            55KT WIND GUST REPORTED BY THE ASOS.

&&

BPH
Local storm report, Jun 2, 6:31 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
631 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     3 ESE FAIRMONT          43.63N 94.42W
06/02/2020  M51 MPH          MARTIN             MN   AWOS

            AWOS STATION KFRM FAIRMONT AP.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:07 PM CDTSpecial Weather StatementMPXDouglas23 min
Jun 2, 12:29 PM CDTSpecial Weather StatementMPXDouglas46 min
Jun 2, 1:09 PM CDTSpecial Weather StatementMPXMorrison36 min
Jun 2, 1:39 PM CDTSpecial Weather StatementMPXBenton, Mille Lacs, Pope, Stearns, Swift36 min
Jun 2, 2:12 PM CDTSpecial Weather StatementMPXBenton, Pope, Stearns, Swift33 min
Jun 2, 2:45 PM CDTSpecial Weather StatementMPXBenton, Chippewa, Isanti, Kandiyohi, Lac qui Parle, Sherburne and 2 more30 min
Jun 2, 3:14 PM CDTSpecial Weather StatementMPXChippewa, Chisago, Isanti, Kandiyohi, Sherburne, Stearns and 1 more46 min
Jun 2, 3:41 PM CDTSpecial Weather StatementMPXAnoka, Hennepin, Ramsey, Washington64 min
Jun 2, 4:23 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet37 min
Jun 2, 4:48 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Nicollet27 min
Jun 2, 5:09 PM CDTTornado Warning Tornado observedMPXBlue Earth36 min
Jun 2, 5:14 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Martin, Watonwan31 min
Jun 2, 5:39 PM CDTTornado Warning Tornado observedMPXBlue Earth, Waseca51 min
Jun 2, 5:42 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan48 min
Jun 2, 6:18 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Steele, Waseca42 min
Jun 2, 6:19 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.